Toxic hepatitis is an inflammation of the liver as a reaction to certain substances to which the patient is exposed. Toxic hepatitis can be caused by alcohol, chemicals, drugs or nutritional supplements.
In some cases, toxic hepatitis develops within hours or days of exposure to a toxin. In other cases, it may take months of regular use before signs and symptoms of toxic hepatitis appear.
The symptoms of toxic hepatitis often go away when exposure to the toxin stops. But toxic hepatitis can permanently damage the liver, leading to irreversible scarring of liver tissue (cirrhosis) and in some cases to liver failure.
Mild forms of toxic hepatitis may not cause any symptoms and may be detected only by blood tests. When signs and symptoms of toxic hepatitis occur, they may include:
- Yellowing of the skin and whites of the eyes (jaundice)
- Abdominal pain in the upper right portion of the abdomen
- Loss of appetite
- Nausea and vomiting
- Weight loss
- Dark or tea-colored urine
Toxic hepatitis occurs when the liver develops inflammation because of exposure to a toxic substance. Toxic hepatitis may also develop when taking too much of a medication.
One of the liver's roles involves removing and breaking down most drugs and chemicals from the bloodstream. Breaking down toxins creates byproducts that can damage the liver. Although the liver has a great capacity for regeneration, constant exposure to toxic substances can cause serious, sometimes irreversible harm.
Toxic hepatitis can be caused by:
- Pain relievers.
- Prescription medications.
- Herbs and supplements.
- Industrial chemicals.
Factors that may increase the risk of toxic hepatitis include:
- Taking pain relievers or certain prescription drugs.
- Having a liver disease.
- Having hepatitis.
- Drinking alcohol.
- Being female.
- Having certain genetic mutations.
- Working with industrial toxins.
Inflammation or swelling of the tonsils from frequent or ongoing (chronic) tonsillitis can cause complications such as:
- Difficulty breathing
- Disrupted breathing during sleep (obstructive sleep apnea)
- Infection that spreads deep into surrounding tissue (tonsillar cellulitis)
- Infection that results in a collection of pus behind a tonsil (tonsillar abscess)
Because it is not possible to know how a person will react to a particular medication, toxic hepatitis cannot always be prevented. But the risk of liver problems may be reduced by:
- Limiting medications.
- Taking medications only as directed.
- Being cautious with herbs and supplements.
- Not mixing alcohol and drugs.
- Taking precautions with chemicals.
- Keeping medications and chemicals away from children.